Painful muscle fibrosis following synthol injections in a bodybuilder: a case report
1 Department of Orthopaedics, University Hospital Marburg, Baldingerstrasse, Marburg 35033, Germany
2 Department of Neuropathology, University Hospital Marburg, Baldingerstrasse, Marburg 35033, Germany
3 Department of Radiology, University Hospital Marburg, Baldingerstrasse, Marburg 35033, Germany
Journal of Medical Case Reports 2012, 6:248 doi:10.1186/1752-1947-6-248Published: 20 August 2012
Synthol is a site enhancement oil used by bodybuilders to boost the cosmetic appearance of muscles. Here, we describe the case of a patient with severe side effects following repeated intramuscular injections of synthol in his right biceps muscle.
A 29-year-old Middle Eastern male bodybuilder, following intramuscular injections of synthol five years ago, presented with painful pressure in his right upper arm. On presentation to our clinic, his muscle appeared disfigured. Magnetic resonance imaging revealed scattered cystic fatty lesions in the muscle. The affected part was surgically removed and histopathology showed inflammatory changes with fibrosis and a so-called Swiss cheese pattern.
Synthol injections that are used for the short-term enhancement of muscle appearance by bodybuilders bear the danger of long-term painful muscle fibrosis and disfigurement.